New Mexico, 2007Hail in New Mexico, August 23, 2007
August 23, 2007 · NWS ABQ · 4 events in 1 county or zone
Lifting of moist and unstable air was aided by 50 knot coupled upper level jet maxima. The resultant thunderstorms moved from the northwest into east central portions of the Albuquerque metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lifting of moist and unstable air was aided by 50 knot coupled upper level jet maxima. The resultant thunderstorms moved from the northwest into east central portions of the Albuquerque metro area. The largest hail reported was generally penny to nickel size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 23, 1:57 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 23, 1:57 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
257 PM MDT THU AUG 23 2007
.DISCUSSION...
SHOWERS AND THUNDERSTORMS FORMING ONCE AGAIN THIS AFTERNOON ACROSS
NORTHEAST NM AND ALSO ALONG THE SOUTH CENTRAL AND SOUTHWEST
MOUNTAINS. SO FAR NOT QUITE AS ORGANIZED AS YESTERDAY AFTERNOONS
BATCH...BUT STILL A MODEST AMOUNT OF INSTABILITY TO WORK WITH...SO
WOULD NOT BE SURPRISED TO SEE A FEW STRONGER STORMS THIS AFTERNOON.
THOUGH SHEAR IS NOT QUITE AS STRONG AS YESTERDAY...LIFT FROM
APPROACHING SHORTWAVE OVER UTAH AND COLORADO WILL AID IN TSTM
DEVELOPMENT.
LARGELY FAVORED THE NAM THIS FORECAST PERIOD...AS IT
INITIALIZED WELL...ESPECIALLY SURFACE FEATURES....THROUGH STRENGTH
OF INCOMING SHORTWAVE MAY BE A LITTLE UNDERDONE PER 12Z RAOB
ANALYSIS.
APPEARS THAT THE STORY IN THE SHORT TERM WILL BE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FAVORING THE NORTHEAST AS WEAK
IMPULSES MOVE THROUGH THE LONG WAVE PATTERN. 850 TO 700 MB WINDS
SHOW GOOD CONVERGENCE AS WEAK WAVE MOVES THROUGH TOMORROW AFTERNOON
AND TO SOME EXTENT SATURDAY AFTERNOON AND EVENING AS WELL. LIFT
ASSOCIATED WITH THE WAVE COMBINED WITH WEAK FRONTAL BOUNDARY
MIGRATING AROUND THE AREA SHOULD PROVIDE ENOUGH SUPPORT FOR ISOLATED
TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE NORTHEAST. OTHER
FAVORED REGION WILL BE THE SOUTHWEST MOUNTAINS WITH DAILY ROUNDS OF
SHOWER AND THUNDERSTORM ACTIVITY.
UPPER HIGH BUILDS BACK INTO THE REGION SUNDAY INTO MONDAY. MUCH OF
HURRICANE DEANS REMNANTS HAVE PUSHED WELL WEST ACROSS MEXICO TODAY.
BOTH NAM AND GFS STILL BRING SOME MOISTURE AROUND THE UPPER HIGH
INTO ARIZONA AND EVENTUALLY INTO WESTERN NEW MEXICO...BUT MODEL
TRENDS SUGGEST CHANCES ARE NOT QUITE AS HIGH FOR ANY WIDESPREAD
PRECIPITATION. HOWEVER...GFS IS ADVERTISING ANOTHER TROUGH TO MOVE
ACROSS NORTHERN NM AND COLORADO MONDAY WHICH SHOULD BRING SOME RAIN
TO THE HIGHER TERRAIN OF NORTHERN NM.
UPPER HIGH MOVES WEST BEGINNING TUESDAY...AND SURFACE LEE TROUGHING
WILL HELP BRING SOME MOISTURE BACK INTO NM...POSSIBLY ALLOWING
STORMS TO DEVELOP ACROSS THE CENTRAL MOUNTAIN CHAIN BY MID WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 60 95 57 95 / 10 5 5 0
GALLUP.......................... 56 90 52 90 / 10 10 10 5
GRANTS.......................... 57 90 53 91 / 20 10 10 5
GLENWOOD........................ 61 93 64 91 / 30 20 30 30
CHAMA........................... 45 82 46 84 / 20 20 10 5
LOS ALAMOS...................... 57 85 56 85 / 20 10 10 5
RED RIVER....................... 43 75 43 78 / 20 20 10 10
TAOS............................ 57 88 49 89 / 20 10 10 5
SANTA FE........................ 59 89 57 89 / 20 10 10 5
SANTA FE AIRPORT................ 61 91 58 91 / 20 10 10 5
ESPANOLA........................ 57 92 58 93 / 20 10 10 5
ALBUQUERQUE HEIGHTS............. 69 93 69 93 / 20 10 10 5
ALBUQUERQUE VALLEY.............. 67 94 67 94 / 20 10 10 5
ALBUQUERQUE FOOTHILLS........... 66 91 66 91 / 30 20 10 10
ALBUQUERQUE WEST MESA........... 67 94 67 94 / 20 10 10 5
SOCORRO......................... 65 91 64 92 / 20 20 20 10
SANDIA PARK/CEDAR CREST......... 56 85 58 86 / 20 20 20 10
MORIARTY/ESTANCIA............... 56 89 56 88 / 20 10 20 10
CARRIZOZO....................... 61 90 63 91 / 20 20 20 10
RUIDOSO......................... 58 81 58 81 / 30 30 20 20
RATON........................... 56 89 54 88 / 30 20 20 20
LAS VEGAS....................... 59 87 55 86 / 30 10 20 20
ROY............................. 61 87 59 86 / 40 20 20 20
CLAYTON......................... 62 89 62 88 / 40 30 30 20
SANTA ROSA...................... 63 92 61 92 / 30 10 20 10
TUCUMCARI....................... 70 95 68 94 / 30 20 20 10
FORT SUMNER..................... 68 90 66 91 / 20 10 20 10
CLOVIS.......................... 68 94 67 91 / 10 20 10 10
PORTALES........................ 67 94 66 92 / 10 20 10 10
ROSWELL......................... 70 96 70 95 / 10 20 10 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34
Hazardous weather outlook, Aug 23, 4:51 AM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT THU AUG 23 2007
NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
551 AM MDT THU AUG 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE THIS AFTERNOON
INTO EARLY EVENING FOR NORTHEAST NEW MEXICO WHERE LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING ACROSS NORTHEAST NEW MEXICO.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 7 PM TODAY
ACROSS NORTHEAST NEW MEXICO INCLUDING...COLFAX...UNION...
MORA...SAN MIGUEL AND HARDING COUNTIES.
19
In the hours before
Special weather statement, Aug 23, 1:22 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT THU AUG 23 2007
NMZ005-006-232045-
HARDING COUNTY-NORTHEAST HIGHLANDS-
222 PM MDT THU AUG 23 2007
...STRONG THUNDERSTORM MOVING OVER EASTERN MORA COUNTY...
AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES EAST OF WAGON MOUND.
MOVEMENT WAS NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN MORA
COUNTY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
40
Special weather statement, Aug 23, 2:13 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
313 PM MDT THU AUG 23 2007
NMZ007-232200-
FAR NORTHEAST PLAINS-
313 PM MDT THU AUG 23 2007
...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY...
AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MOUNT DORA. MOVEMENT WAS
NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL UNION
COUNTY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
40
Special weather statement, Aug 23, 2:25 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT THU AUG 23 2007
NMZ005>007-232215-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
325 PM MDT THU AUG 23 2007
...STRONG THUNDERSTORM MOVING OVER FAR NORTHEAST MORA COUNTY...
AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF MILLS.
MOVEMENT WAS NORTHEAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE FARLEY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
40
Special weather statement, Aug 23, 2:27 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT THU AUG 23 2007
NMZ007-232215-
FAR NORTHEAST PLAINS-
327 PM MDT THU AUG 23 2007
...STRONG THUNDERSTORM MOVING OVER NORTHWEST UNION COUNTY...
AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES EAST OF DES MOINES.
MOVEMENT WAS NORTHEAST AT 15 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL UNION
COUNTY.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.
40
Special weather statement, Aug 23, 3:52 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
452 PM MDT THU AUG 23 2007
NMZ002-003-009-232330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
452 PM MDT THU AUG 23 2007
...STRONG THUNDERSTORM MOVING OVER EXTREME SOUTHERN SANDOVAL
COUNTY...
AT 449 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES WEST OF RIO RANCHO.
MOVEMENT WAS EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE CORRALES...PARADISE
HILLS...SANDIA PUEBLO...RIO RANCHO AND SANTA ANA PUEBLO.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
40
Special weather statement, Aug 23, 4:37 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT THU AUG 23 2007
NMZ009-010-240000-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
537 PM MDT THU AUG 23 2007
...STRONG THUNDERSTORM MOVING OVER NORTHWEST ALBUQUERQUE...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER OVER NORTHWEST ALBUQUERQUE.
MOVEMENT WAS EAST AT 10 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CORRALES...LOS
RANCHOS DE ALBUQUERQUE...NORTH VALLEY...AND PARADISE HILLS.
MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
40
Hail, Bernalillo
- When
- August 23, 4:46 PM MST
- Where
- Bernalillo County, 0.89 mi SW of Alameda Arpt
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.190, -106.680
Nickel-sized hail was reported at the intersection of Golf Course and Paseo Del Norte in northwest Albuquerque.
Hail, Bernalillo
- When
- August 23, 5:06 PM MST
- Where
- Bernalillo County, 3.07 mi SE of Coronado Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.150, -106.540
Hail, Bernalillo
- When
- August 23, 5:08 PM MST to 5:13 PM MST
- Where
- Bernalillo County, 4.02 mi E of Albuquerque
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.090, -106.500
Nickel-sized hail was reported at the intersection of Indian School and Tramway in northeast Albuquerque.
Hail, Bernalillo
- When
- August 23, 5:15 PM MST to 5:20 PM MST
- Where
- Bernalillo County, 3.98 mi ESE of Coronado Arpt
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.150, -106.520
Nickel-sized hail was reported at the intersection of Academy and Eubank.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, August 23 to 27, 20072 deaths · 49 injured · $15 million · EF1 · 136 events
- Damaging Winds in Illinois, August 23, 20071 death · 29 injured · $1.5 million · 87 kt wind · 6 events
- Flash Flood and Flooding in Indiana, August 23 to 25, 20072 deaths · 1 injured · $6.5 million · 70 kt wind · 17 events
- Flash Flooding and Hail in Iowa, August 23 to 24, 2007$5.6 million · 61 kt wind · 35 events
- Hail and Damaging Winds in Georgia, August 23, 20072 injured · $890,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Michigan, August 23, 2007$1.0 million · EF1 · 14 events
- Damaging Winds in South Carolina, August 23, 2007$1.0 million · 60 kt wind · 2 events
- Flooding in Iowa, August 23 to 27, 2007$600,000 · 8 events
- Hail and Damaging Winds in Illinois, August 23, 2007$310,000 · 87 kt wind · 16 events
- Flash Flood and Flooding in Kansas, August 23 to 24, 2007$100,000 · 1.75 in hail · 30 events
- Flash Flood and Hail in Pennsylvania, August 23, 2007$155,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, August 23, 2007$125,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42889, 42890, 42892, 42893.